Immunize.org has been refreshed! Take a tour.

Ask the Experts: HPV (Human Papillomavirus): Vaccine Safety

Results (3)

In clinical trials of 9vHPV involving more than 15,000 subjects, the most common adverse event was injection site pain, which was reported in about 90% of recipients. Other local reactions, such as redness and/or swelling, were reported in about 40% of recipients. Fever was less common, reported by about 6% of recipients. The rates and severity of adverse reactions following each dose of 9vHPV were similar between boys and girls.

Last reviewed: October 13, 2023

No. Since 2006, well over 100 million doses of HPV vaccine have been administered in the United States. Among all reports to the Vaccine Adverse Event Reporting System (VAERS) following HPV vaccines, the most frequently reported symptoms overall were dizziness; fainting; headache; nausea; fever; and pain, redness, and swelling in the arm where the shot was given. Of the reports to VAERS, 6% were classified as “serious.” About 22% of the VAERS reports were not related to health problems, but were reported for reasons such as improper vaccine storage or the vaccine being given to someone for whom it was not recommended. Although deaths have been reported among vaccine recipients none has been conclusively shown to have been caused by the vaccine. Occurrences of rare conditions, such as Guillain-Barré Syndrome (GBS) have also been reported among vaccine recipients but there is no evidence that HPV vaccine increased the rate of GBS above what is expected in the population.

CDC, working with the FDA and other immunization partners, will continue to monitor the safety of HPV vaccines. You can find complete information on this and other vaccine safety issues at www.cdc.gov/vaccinesafety/vaccines/hpv/hpv-safety-faqs.html.

Last reviewed: October 13, 2023

Nearly all vaccines have been reported to be associated with fainting (syncope). Post-vaccination syncope has been most frequently reported after three vaccines commonly given to adolescents (HPV, MenACWY, and Tdap). However, it is not known whether the vaccines are responsible for post-vaccination syncope or if the association with these vaccines simply reflects the fact that adolescents are generally more likely to experience syncope.

Syncope can cause serious injury. Falls that occur due to syncope after vaccination can be prevented by having the vaccinated person seated or lying down. The person should be observed for 15 minutes following vaccination. For additional information about vaccination-associated syncope, see Immunize.org’s clinical resource, Vaccination-Related Syncope: Information for Healthcare Personnel at www.immunize.org/catg.d/p4260.pdf.

Last reviewed: October 13, 2023

This page was updated on .